Life-threatening cranial dystonia following trihexyphenidyl withdrawal

Authors


  • A videotape segment accompanies this article.

Abstract

A 64-year-old woman with blepharospasm, sustained clenching of the jaw, antecollis, and a strained, high-pitched phonation continued chronic trihexyphenidyl therapy despite the lack of any obvious benefit. Abrupt, accidental withdrawal of trihexyphenidyl triggered severe exacerbation of the cranial dystonia associated with inspiratory stridor and acute respiratory difficulties, prompting emergency admission. On indirect laryngoscopy, hyperadduction of the vocal folds was not the cause of the upper airway obstruction. A more likely cause of the inspiratory obstruction appeared to be forward bending of the neck combined with mouth-clenching spasms. Reinstitution of intravenous anticholinergic medication provided relatively prompt relief. We caution against abrupt interruption of anticholinergics in patients with severe segmental cranial dystonia, even in those cases in which no benefit is apparent to observers.

Ancillary